Article Text

PDF

AB0077 Ciprofloxacin-related acute peripheral neuropathy in a patient with sle
  1. J Singh,
  2. R Brasington
  1. Department of Medicine, Division of Rheumatology, Washington University School of Medicine, St. Louis, USA

Abstract

Background Ciprofloxacin is a broad-spectrum antibiotic commonly used for skin, respiratory tract and urinary tract infections. It is associated with a very few serious adverse effects.1,2 In a report of worldwide experience with ciprofloxacin, peripheral neuropathy was reported in one patient only, with no details available.3 We describe the first case of ciprofloxacin-related peripheral neuropathy in a patient with SLE.

Results The patient, 18-yr-old African-American female, presented with five-day history of an acute onset of progressive tingling, numbness and weakness of both lower extremities. The symptoms began one day after the initiation of ciprofloxacin for treatment of urinary tract infection. At the time of hospital admission, patient was found to have bilateral symmetrical decrease in pain, temperature and light touch perception below knees, with weakness of both plantar- and dorsi-flexion of the ankle and an absence of bilateral ankle reflexes. Nerve conduction studies and EMG were done, which revealed a predominant sensory axonal neuropathy in lower extremities, with relative sparing of the motor component. MRI of the spine didn’t reveal any evidence of transverse myelitis. A diagnosis of ciprofloxacin-related peripheral neuropathy was made. Ciprofloxacin was discontinued. During the two day stay in the hospital, she started regaining the sensation in both lower extremities, without any other intervention. Within 10 days of the discontinuation of ciprofloxacin, her symptoms had completely resolved. She had no recurrence of the symptoms and no residual neurological deficit.

Conclusion Peripheral neuropathy is an uncommon manifestation of SLE. It is more rarely seen as adverse effect of ciprofloxacin. It is possible that the presence of SLE, and the concomitant use of hydroxychloroquine in our patient may have predisposed her to the occurrence of this rare adverse effect of ciprofloxacin. A similar case of possible drug interaction has been reported in a patient receiving therapy with ciprofloxacin, NSAID?s and chloroquine, who experienced neurological adverse effect.4

References

  1. Rahm V, Schacht P. Safety of ciprofloxacin. A review. Scand J Infect Dis Suppl. 1989;60:120–8

  2. Schacht P, Arceri G, Hullmann R. Safety of oral ciprofloxacin. An update based on clinical trial results. Am J Med. 1989;87(5A):98S–102S

  3. Reiter C, Pfeiffer M, Hullman RN. Safety of ciprofloxacin based on Phase IV studies in the Federal Republic of Germany. Am J Med. 1989;87(5A):103S–108S

  4. Rollof J, Vinge E. Neurologic adverse effects during concomitant therapy with ciprofloxacin, NSAID?s and chloroquine: possible drug interaction. Ann Pharmacother. 1993;27(9):1058–9

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.